Idaho, 2024Hail and Damaging Winds in Idaho, September 16, 2024
September 16, 2024 · NWS PIH · 8 events in 4 counties and zones
Severe weather was widespread on the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe weather was widespread on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 16, 1:12 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 16, 1:12 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 PM MDT Mon Sep 16 2024
.DISCUSSION...
Afternoon satellite imagery shows a potent upper low moving
across northern Nevada this afternoon. Out ahead of this feature,
satellite imagery shows mostly cloudy to cloudy skies across much
of eastern Idaho. This will be the last warm day we see for the
next week. Expecting scattered showers and thunderstorms this
afternoon with some storms capable of producing gusty winds to
around 50 mph. Precip will trend more towards widespread showers
and isolated thunderstorms overnight and into the day tomorrow as
the low settles over the region. Temps will be noticeably cooler
tomorrow with valley locations struggling to get above 60 with
most areas expected only to top out in the 50s tomorrow. Storm
total QPF amounts through Wed AM are expected to reach 0.15 to
0.40 inches in lower elevations like the Snake Plain and Raft
River area, and 0.50 to 1.00 inches across many of our mountain
ranges...which should damper ongoing wildfire activity.
The first low moves to the northeast on Wednesday while a second
low shifts into the Great Basin and takes a few days to travel
slowly east towards the Four Corners by the weekend. Looks like
the bulk of the moisture will be to our south with this second
low. We do carry low end PoPs (20-30%) for southern and eastern
parts of the forecast area though as we could squeeze out just a
little bit of precipitation. The low will help to keep things on
the cooler side of normal through the remainder of the work week.
Once we get into the weekend, and early next week, not much
confidence in the upper level pattern in place over the region.
Operational GFS/ECMWF continue to trend warmer and drier but
ensemble clusters still show some potential for a trough to move
over the region. Until we see better agreement, it's hard to have
too much confidence in the weekend forecast. NBM has trended
slightly warmer over the last 24 hours, but not much. Current
forecast still relies on the NBM given all the uncertainty, a
blend of solutions appears to be the best bet but things could
change warmer or cooler depending on which scenario wins out.
McKaughan
&&
.AVIATION...For the 18Z TAFS through 18Z Tuesday.
Predominant VFR conditions will continue for Monday as wet Pacific
low pressure system continues to build in overhead. This will lead
to an uptick in showers and thunderstorms regionwide this afternoon
and evening of which will continue overnight and throughout the day
on Tuesday. The HREF model probability of thunder from 21Z Monday
through 12Z Tuesday shows a 60-70% chance at all terminals with a 60-
80% chance 12Z Tuesday through 12Z Wednesday. Stronger thunderstorms
both today and tomorrow will support heavy rain and wind gusts to
around 30-45 kts, bringing brief MVFR potential as convection moves
on station. As this system works directly overhead on Tuesday, look
for lower CIGS as shower and thunderstorm chances persist. MacKay
&&
.FIRE WEATHER...
A wet Pacific low pressure system remains on track to shift NE
through the Great Basin tonight before becoming directly overhead
for Tuesday. Scattered to widespread showers and thunderstorms are
expected starting later today of which will continue overnight
tonight and throughout the day on Tuesday, supporting wetting
rains regionwide. Cooler temperatures will accompany this system
with highs across our lower elevations in the 50s/60s and 30s/40s
in the higher terrain, bringing accumulating mountain snow
generally above 8500-9000 feet. Both today and tomorrow, stronger
more organized showers and thunderstorms will be capable of
producing wind gusts to 40-60 mph, heavy rain, and small hail. As
this system departs NE into Montana Tuesday night into Wednesday,
best precipitation chances will also shift NE as drier conditions
build in from the SW.
Isolated precipitation chances will then continue starting
Thursday through the weekend as a secondary Pacific low moves
onshore to California and tracks east across the Great Basin.
Given this southerly track in comparison to our system earlier in
the week, less precipitation is expected but it will keep
temperatures seasonably cool courtesy of zonal/NW flow with
sufficient lift and moisture to at least support isolated showers
and storms, primarily in the mountains. Starting late this week
into the weekend, a ridge of high pressure remains favored to
build into the NE Pacific which will allow for a shift in the H5
jet, turning the bulk of moisture north as warmer and drier
conditions prevail. Will see exactly how model guidance evolves
this week as there has been some back-and- forth with a wetter and
drier solution, but our latest forecast will favor the drier and
warmer side of things to round out this week into next week.
MacKay
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Sep 16, 3:36 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
436 PM MDT Mon Sep 16 2024
IDZ054-058-162315-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
436 PM MDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BINGHAM COUNTY THROUGH
515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Lincoln Creek Lodge, or near Blackfoot, moving west at 10
mph.
HAZARD...Wind gusts in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Blackfoot, Firth, Moreland, Rose, Fort Hall Lincoln Creek Lodge,
Groveland, Basalt, and Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4331 11215 4319 11216 4317 11249 4338 11245
TIME...MOT...LOC 2236Z 090DEG 10KT 4323 11225
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
ValleHail, Bingham
- When
- September 16, 3:42 PM MST to 4:00 PM MST
- Where
- Bingham County, 3 mi E of Rose
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.250, -112.270
Half dollar sized hail east of Rose near intersection of E 350 N and Hancock Rd/N 100 E just west of Wapello.
Thunderstorm Wind, Cassia
- When
- September 16, 4:10 PM MST to 4:25 PM MST
- Where
- Cassia County, 6 mi ESE of Bridge
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.097, -113.222
A 61 mph wind gust measured at Moburg Canyon.
Thunderstorm Wind, Cassia
- When
- September 16, 4:15 PM MST to 4:30 PM MST
- Where
- Cassia County, 12 mi E of Bridge
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.130, -113.096
Pilot Gold mesonet station recorded a 69 mph wind gust.
Thunderstorm Wind, Clark
- When
- September 16, 4:20 PM MST to 4:30 PM MST
- Where
- Clark County, 9 mi NW of Small
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.312, -112.509
A 60 mph thunderstorm outflow was recorded at Medicine Lodge.
Thunderstorm Wind, Cassia
- When
- September 16, 4:45 PM MST to 5:00 PM MST
- Where
- Cassia County, 2 mi NW of Idahome
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.441, -113.408
A 59 mph wind gust measured at Idahome.
Thunderstorm Wind, Cassia
- When
- September 16, 5:00 PM MST to 5:15 PM MST
- Where
- Cassia County, 7 mi NNW of Idahome
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.514, -113.433
The Yale ITD site on interstate 84 measured a 64 mph thunderstorm outflow wind.
Thunderstorm Wind, Clark
- When
- September 16, 5:45 PM MST to 6:00 PM MST
- Where
- Clark County, 4 mi NNW of Humphrey
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.533, -112.261
A 59 mph thunderstorm outflow wind measured at Monida Pass on interstate 15.
Thunderstorm Wind, Butte
- When
- September 16, 7:20 PM MST to 7:35 PM MST
- Where
- Butte County, 12 mi ESE of Arco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.563, -113.078
A 60 mph wind gust recorded at Big Southern Butte.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, September 16 to 18, 2024$722,000 · 11 events
- Wildfire in Utah, September 16 to 18, 2024$375,000 · 1 event
- Debris Flow and Damaging Winds in Colorado, September 16 to 17, 2024$55,000 · 55 kt wind · 6 events
- Flash Flood and Hail in North Dakota, September 16 to 17, 2024$55,000 · 2.5 in hail · 4 events
- Heavy Rain in Virginia, September 16 to 19, 202431 events
- Flash Flood and High Wind in Guam, September 16 to 17, 20243 injured · 53 kt wind · 4 events
- Flash Flooding in North Carolina, September 16 to 17, 202417 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202411 events
- Flash Flooding and Heavy Rain in North Carolina, September 16 to 18, 202410 events
- Debris Flow and Damaging Wind in Idaho, September 16, 202458 kt wind · 8 events
- Flash Flood and Hail in Kansas, September 16, 20241.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, September 16, 20241.75 in hail · 5 events